Our expert says:
South Africa is surpisingly lax about making it easy for people to buy and consume large volunes of certain sedative pain-killers, which contain potentially dependency-producing sedatives ( often various anti-histamines ) and may also contain Codeine, which is a relative of morphine, and can also definitely produce dependency. As they can be bought without prescription, there is no effective limit on the amount one can consume.
If these are being combined with anti-anxiety meds ( also usually sedative ) as well as antidepressants, and I suspect she did not tell the shrink or prescibing doctor of the over-the-counter painkillers she was also taking, its not surprising she was very sedated. This may have played a significant role in her retrenchment and in her difficulty in finding work.
In the situation you describe, with a potentially dangerous Overdose taken, and a substantial risk of suicide, she should be seen as an emergency by at the best least a good GP, and as soon as possible, a psychiatrist.
If she's in a very small town with no shrink or hospital, that is a problem. The GP may be able to arrange an emergency admission to the nearest competent state hospital, and should be involved in helping to make arrangements for her safety and treatment.
( Good that you've stopped her from accessing grannies account, by the way, but if she remains suicidal there are other very accessible ways open to her).
Once her acute depression and the OD and the dependencies have been cleared up, she may be in a better state to seek work again, and a social worker from the hospital may be able to help with this, too.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.